Missouri, 2003

Flash Flood in Missouri, August 2, 2003

August 2, 2003 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 2, 3:03 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 2, 3:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CDT SAT AUG 2 2003

.DISCUSSION...
UNSEASONABLY STRONG GREAT LAKES CYCLONE CONTINUES TO SIT AND SPIN
AND HAS CREATED SOME UNSETTLED WEATHER ACROSS THE NATIONS MID
SECTION THE LAST FEW HOURS.   THE APPROACH OF AN UPPER LEVEL SPEED
MAX AND STRONG 850 MB MOISTURE SURGE INTO SOUTHEAST KANSAS HAS
PROVIDED THE NECESSARY INGREDIENTS FOR STRONG TO SEVERE STORMS THIS
MORNING.  LOOK FOR STORMS TO CONTINUE THROUGH A GOOD PORTION OF
TODAY AND ALL FORECAST ELEMENTS IN THE FIRST PERIOD WILL BE THE PRIMARY
FORECAST CHALLENGE.

SHORT TERM (TODAY - MONDAY)
MESO ETA IS NOT QUITE AS AGGRESSIVE WITH PUSHING SURFACE BOUNDARY
THROUGH SOUTHERN MISSOURI AS PREVIOUS RUNS.  ETA IS CERTAINLY THE
MODEL OF CHOICE AND SHORT TERM FORECAST WILL BE WEIGHTED HEAVIEST
WITH THE MESO ETA OUTPUT.

THE INITIAL CHALLENGE IS THE ONGOING CONVECTION AND HOW THIS WILL
MODIFY TODAYS FORECAST.  CONVECTIVE CLUSTER SOUTH OF THE PLATEAU IS
FINALLY HEADING SOUTH TOWARD THE ARKANSAS STATE
LINE...HOWEVER...SCATTERED ACTIVITY HAS REDEVELOPED NORTH OF THE
MAIN COMPLEX.  OTHER CLUSTERS HAVE DEVELOPED OVER SOUTHERN KANSAS
AND THIS ACTIVITY WILL LIKELY AFFECT EXTREME SOUTHWEST MISSOURI
WITHIN THE FIRST PERIOD.  LOW LEVEL BOUNDARY HAS BECOME ALMOST
QUASI-STATIONARY AND MESO ETA SOUNDING PROGS SHOW SURFACE BASED
CAPES OF AROUND 3000 J/KG THIS AFTERNOON.  SO FIRST PERIOD FORECAST
WILL CONTAIN THUNDERSTORM CHANCES ACROSS THE BOARD FOR THIS MORNING
AND THIS AFTERNOON.

WITH WARM AND UNSTABLE AIRMASS LINGERING ACROSS SOUTHERN
MISSOURI...WILL HAVE TO INTRODUCE PRECIP CHANCES INTO SATURDAY NIGHT
AND SUNDAYS FORECAST AS WELL.  OVERALL SYNOPTIC PATTERN AMPLIFIES TO
A DEGREE...AND 200 MB SPEED MAX PIVOTS IN MORE OF A NORTH TO SOUTH
FASHION.  CWA REMAINS IN A STRONG AREA OF UPPER LEVEL DIFFLUENCE
POSITIONED UNDER THE LEFT EXIT REGION OF THIS FEATURE.  THIS IN
CONJUNCTION WITH A COUPLE OF DEVELOPING MID LEVEL DISTURBANCES WILL
PROVIDE ENOUGH FORCING FOR REDEVELOPMENT OF CONVECTION.

LONG TERM (TUESDAY - FRIDAY)...
TWO MAIN SYNOPTIC FEATURES CONTROLLING THE UPPER FLOW WILL GRADUALLY
SHIFT EAST NEXT WEEK.  ECMWF IS A LITTLE MORE AGGRESSIVE WITH
BUILDING IN THE UPPER RIDGE OVER THE HIGH PLAINS AND PROGRESSING
EASTERN CONUS TROUGH TOWARDS THE COAST.  IN EITHER CASE...THE
NATIONS MID SECTIONS REMAINS UNDER THE INFLUENCE OF NORTHWEST FLOW.

ONGOING EXTENDED FORECASTS LOOKS LIKE ITS IN GREAT SHAPE AND SEE NO
REASON TO MAKE ANY DRASTIC CHANGES.  CHALLENGES AS ALWAYS WILL EXIST
IN TIMING ANY DISTURBANCES RIDING DOWN THE NORTHWEST FLOW...WHICH
WILL BECOME MORE APPARENT WITH TIME.  TWEAKED TEMPS AND CLOUD COVER
SOME TO BLEND IN BETTER WITH SURROUNDING OFFICES.

.AVIATION...
CLUSTERS OF CONVECTION CONTINUE TO AFFECT AREAS OF SOUTHEAST KANSAS
AND THE SOUTHWEST MISSOURI THIS MORNING.  EXPECT THIS ACTIVITY TO
SLOWLY DRIFT SOUTHWARD AS THE MORNING PROGRESSES...POSSIBLY
REDEVELOPING THIS AFTERNOON.  A COLD FRONT WILL LINGER ACROSS THE
REGION THE NEXT 24 TO 48 HOURS...CONTINUING THUNDERSTORM CHANCES
INTO SUNDAY.

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

CRAMER
Hazardous weather outlook, Aug 1, 11:19 PM CST, 5 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...SATURDAY.

WEATHER HAZARDS EXPECTED:

THUNDERSTORMS CONTAINING HAIL TO THE SIZE OF QUARTERS...WIND GUSTS
IN EXCESS OF 70 MPH...AND TORRENTIAL RAINS CONDUCIVE FOR FLASH
FLOODING.

AREAS AFFECTED AND TIMING:

ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH THE
OVERNIGHT HOURS.

DISCUSSION:

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ERUPT ACROSS THE
REGION THROUGH THE PRE-DAWN HOURS.  THE COMBINATION OF A STRONG LOW
LEVEL MOISTURE SURGE AND AN APPROACHING JET MAX ALOFT WILL PROVIDE
NECESSARY INGREDIENTS FOR RAPIDLY DEVELOPING SEVERE THUNDERSTORMS.
THESE STORMS WILL LIKELY EVOLVE INTO A CLUSTER THE NEXT FEW
HOURS...AND THE TRAINING OF STORMS OVER SPECIFIC LOCATIONS IS
LIKELY.  THIS WILL LEAD TO INCREASED FLASH FLOOD POTENTIAL
ESPECIALLY OVER THE ROCKY TERRAIN OF THE OZARK HILLS.  STRONG
DIRECTION CHANGE WITH WINDS ALOFT WILL ALLOW SOME OF THESE STORMS TO
MAINTAIN ROTATING UPDRAFTS FOR LONG PERIODS OF TIME.  OTHER THAN
FLASH FLOODING...HAIL UP TO THE SIZE OF HALF DOLLARS AND STRONG WIND
GUSTS IN EXCESS OF 70 MPH WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION MONDAY NIGHT
INTO TUESDAY.  ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE UPON PASSAGE OF THIS SYSTEM.  FREQUENT LIGHTNING AND
TORRENTIAL DOWNPOURS WILL BE THE PRIMARY HAZARDS FROM THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS THROUGH MUCH OF THE EARLY MORNING
HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

In the hours before

Local storm report, Aug 2, 1:49 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0249 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 AM    WALNUT GROVE              MO   WIND DAMAGE
08/02/03   GREENE                         TREE DOWN. REPORTED BY
                                          TRAINED STORM SPOTTER.
Local storm report, Aug 2, 2:00 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0300 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 AM    1 NW MARSHFIELD           MO   70 MPH TSTM GUST
08/02/03   WEBSTER                        REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Aug 2, 2:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0333 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 AM    3 E LEBANON               MO   WIND DAMAGE
08/02/03   LACLEDE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 2:45 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0345 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    MARSHFIELD                MO   WIND DAMAGE
08/02/03   WEBSTER                        NUMEROUS REPORTS OF WIND
                                          DAMGE IN THE MARSHFIELD
                                          AREA. TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0320 AM    HARTVILLE                 MO   WIND DAMAGE
08/02/03   WRIGHT                         TREE DOWN. SEVERAL
                                          REPORTS OF UNSPECIFIED
                                          DAMAGE IN THE HARTVILLE
                                          AREA. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0336 AM    GOODHOPE                  MO   60 MPH TSTM GUST
08/02/03   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 2, 3:15 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0415 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 AM    LICKING                   MO   .88 INCH HAIL
08/02/03   TEXAS                          ALSO REPORTED HIGH WINDS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 4:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0501 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    BOLIVAR                   MO   WIND DAMAGE
08/02/03   POLK                           THREE LARGE TREES DOWN IN
                                          TOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

NWUS53 KSGF 021002
LSRSGF

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0501 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    LOUISBURG                 MO   .88 INCH HAIL
08/02/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0211 AM    3 S TUNAS                 MO   60 MPH TSTM GUST
08/02/03   DALLAS                         LAW ENFORECEMTN REPORTED
                                          50 TO 60 MPH WIND GUSTS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0211 AM    3 S TUNAS                 MO   1 INCH HAIL
08/02/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0215 AM    BOLIVAR                   MO   WIND DAMAGE
08/02/03   POLK                           THREE LARGE TREES DOWN IN
                                          TOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0232 AM    WALNUT GROVE              MO   WIND DAMAGE
08/02/03   GREENE                         TREE DOWN. REPORTED BY
                                          TRAINED STORM SPOTTER.

0245 AM    3 E LEBANON               MO   WIND DAMAGE
08/02/03   LACLEDE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0258 AM    1 NW MARSHFIELD           MO   70 MPH TSTM GUST
08/02/03   WEBSTER                        REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0300 AM    MARSHFIELD                MO   WIND DAMAGE
08/02/03   WEBSTER                        NUMEROUS REPORTS OF WIND
                                          DAMGE IN THE MARSHFIELD
                                          AREA. TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0320 AM    HARTVILLE                 MO   WIND DAMAGE
08/02/03   WRIGHT                         TREE DOWN. SEVERAL
                                          REPORTS OF UNSPECIFIED
                                          DAMAGE IN THE HARTVILLE
                                          AREA. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0336 AM    GOODHOPE                  MO   60 MPH TSTM GUST
08/02/03   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0347 AM    LICKING                   MO   .88 INCH HAIL
08/02/03   TEXAS                          ALSO REPORTED HIGH WINDS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
August 2, 5:00 AM CST to 6:00 AM CST
Where
Greene County, Springfield
Reported by
BROADCAST MEDIA
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Heavy rains caused minor street flooding on the south side of Springfield.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336844.